Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 15, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Aug 18, 2009, 6:35 PM CDT for Deaf Smith County, Oldham County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2009, 6:35 PM CDT (23:35 UTC)
- Expired
- Aug 18, 2009, 7:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Deaf Smith County, TX, Oldham County, TX
The radar
The Cannon AFB radar (KFDX), 94 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KAMA 182335 TORAMA TXC117-359-190015- /O.NEW.KAMA.TO.W.0015.090818T2335Z-090819T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 635 PM CDT TUE AUG 18 2009 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS... SOUTHWESTERN OLDHAM COUNTY IN THE PANHANDLE OF TEXAS... * UNTIL 715 PM CDT * AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THIS STORM WAS LOCATED NEAR GLENRIO...OR ABOUT 30 MILES SOUTH OF NARA VISA...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... GLENRIO... THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 1 AND 19. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING TENNIS BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU ARE IN MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3528 10272 3504 10271 3509 10303 3524 10303 TIME...MOT...LOC 2334Z 276DEG 17KT 3518 10302 $$ JOHNSON
2 follow-up statements
000 WWUS54 KAMA 182346 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 646 PM CDT TUE AUG 18 2009 TXC117-359-190015- /O.CON.KAMA.TO.W.0015.000000T0000Z-090819T0015Z/ OLDHAM TX-DEAF SMITH TX- 646 PM CDT TUE AUG 18 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR NORTHWESTERN DEAF SMITH AND SOUTHWESTERN OLDHAM COUNTIES... AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. TRAINED WEATHER SPOTTERS HAVE REPORTED A FUNNEL CLOUD ALONG INTERSTATE 40 NEAR GLENRIO...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... GLENRIO... THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 1 AND 19. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING TENNIS BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3528 10272 3504 10271 3509 10303 3524 10303 TIME...MOT...LOC 2346Z 268DEG 16KT 3518 10296 $$ JOHNSON
000 WWUS54 KAMA 190007 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 707 PM CDT TUE AUG 18 2009 TXC117-359-190015- /O.CON.KAMA.TO.W.0015.000000T0000Z-090819T0015Z/ OLDHAM TX-DEAF SMITH TX- 707 PM CDT TUE AUG 18 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR NORTHWESTERN DEAF SMITH AND SOUTHWESTERN OLDHAM COUNTIES... AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM SPOTTERS WERE TRACKING STORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THIS STORM WAS LOCATED OVER EXTREME NORTHWESTERN DEAF SMITH COUNTY OR ABOUT 24 MILES WEST OF VEGA...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF THE INDICATED COUNTIES... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3523 10294 3528 10272 3504 10271 3508 10296 TIME...MOT...LOC 0007Z 268DEG 16KT 3518 10284 $$ JOHNSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Aug 18, 3:48 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 18, 3:48 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT TUE AUG 18 2009
.DISCUSSION...
THUNDERSTORM COVERAGE AND INTENSITY THIS EVENING AND TONIGHT WILL BE
THE MAIN FORECAST CONCERN.
MORNING CONVECTION HAS LEFT A BLANKET OF LOW CLOUDS ACROSS THE
PANHANDLES THIS AFTERNOON...BUT HAVE RECENTLY BEGUN TO SCATTERED OUT
SOME. TEMPERATURES HAVE BEEN SLOW TO CLIMB THIS AFTERNOON WITH MOST
LOCATIONS ONLY IN THE MIDDLE 70S THUS FAR. THIS HAS HELPED STABILIZE
THINGS A BIT AND SUPPRESSED CONVECTION FOR THE TIME BEING. REMNANT
BOUNDARY HAS BECOME HARD TO DEFINE THIS AFTERNOON...BUT SURFACE
WINDS HAVE REGAINED AN SOUTHEASTERLY UPSLOPE COMPONENT ACROSS THE
ENTIRE CWA.
UPPER LEVEL SHORTWAVE TROUGH EVIDENT ACROSS THE FOUR CORNERS PER
LATEST WATER VAPOR IMAGERY WILL CONTINUE TO MOVE TOWARDS THE AREA
THIS EVENING. SHOWERS AND THUNDERSTORMS HAVE ALL READY DEVELOPED
ACROSS THE HIGHER TERRAIN OF NEW MEXICO AND SOUTHEASTERN COLORADO.
THIS ACTIVITY WILL CONTINUE TO SLOWLY PUSH OFF THE EAST/SOUTHEAST AS
ONE OR MORE THUNDERSTORM COMPLEXES WILL BEGIN TO IMPACT THE WESTERN
AND NORTHWESTERN ZONES BY EARLY EVENING. HIGHEST POPS TONIGHT WILL
BE SITUATED ACROSS THE NORTHERN ZONES WHERE LIKELY POPS ARE
CARRIED...WITH CHANCE POPS ELSEWHERE. ONCE AGAIN FEEL THAT THE MET
SOLUTION HAS A BETTER HANDLE ON OVERALL SETUP...AND WILL BE LEANING
MORE TOWARDS ITS SOLUTION FOR POP STRUCTURE TONIGHT. WITH 30 OR SO
KNOTS AT 500 MB...AND ESE UPSLOPE WINDS...SUFFICIENT SHEAR WILL BE
PRESENT TO SUPPORT ORGANIZED CONVECTION. STRONG TO SEVERE STORMS
AGAIN SEEM PLAUSIBLE AS AN MCS SHOULD TRACK INTO THE REGION...WITH
DAMAGING WINDS AND HAIL BEING THE PRIMARY THREATS. WITH REGARDS TO
THE FLASH FLOOD WATCH...HAVE OPTED TO HOLD ONTO IT FOR NOW AS HEAVY
RAINFALL WILL STILL BE POSSIBLE. PLENTY OF MOISTURE STILL IN PLACE
ACROSS THE PANHANDLES WITH SHORT TERM MODELS ADVERTISING PWAT VALUES
AROUND 1.5 INCHES. SOME LOCATIONS ACROSS THE WATCH AREA HAVE
RECEIVED SIGNIFICANT AMOUNTS OF RAIN OVER THE LAST WEEK...SO ANY
ADDITIONAL RAIN WOULD SERVE TO AGGRAVATE FLOODING CONCERNS.
SLIGHT END POPS WERE RETAINED FOR WEDNESDAY MORNING MAINLY ACROSS
THE EASTERN ZONES AS SOME LEFTOVER SHOWER/STORMS MAY BE ONGOING
AFTER 12Z. AGAIN HAVE TRENDED TEMPERATURES DOWNWARD A FEW DEGREES
FROM GUIDANCE ON WEDNESDAY AND THURSDAY. CLOUDS/PRECIP MAY BE
LINGERING AROUND IN THE MORNING AND SLIGHTLY COOLER CONDITIONS IN
STORE ON THURSDAY BEHIND THE NEXT FRONT WHICH WILL MOVE THROUGH THE
AREA WEDNESDAY NIGHT. LOW END POPS WERE KEPT IN THE GRIDS FOR
WEDNESDAY NIGHT AS THE BOUNDARY MOVES THROUGH THE AREA.
AFTER WEDNESDAY NIGHT...NO POPS WERE INTRODUCED TO THE FORECAST.
BOTH THE GFS AND EUROPEAN BEGIN BUILDING THE UPPER LEVEL RIDGE
ACROSS THE PLAINS STATES. THIS WILL BRING A GRADUAL WARMING TREND
TOWARDS THE END OF THE WEEK...WITH TEMPS CLIMBING BACK INTO THE LOWER
TO MIDDLE 90S. FOR THE MOST PART...12Z MEX NUMBERS WERE GENERALLY
ACCEPTED DURING THE EXTENDED WITH MINOR ADJUSTMENTS HERE AND THERE.
TAB
&&
.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN LIMITED OVER THE NEXT WEEK DUE TO
RECENT RAINS AND MINIMUM RELATIVE HUMIDITY VALUES ABOVE 25 PERCENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 64 91 62 84 63 / 50 10 10 10 5
BEAVER OK 64 88 61 83 60 / 70 20 20 10 5
BOISE CITY OK 60 89 58 82 60 / 70 10 5 10 5
BORGER TX 67 93 67 84 66 / 50 20 20 10 5
BOYS RANCH TX 64 94 62 83 63 / 50 10 10 5 5
CANYON TX 64 92 62 84 63 / 40 10 10 10 5
CLARENDON TX 68 92 67 86 64 / 40 20 20 10 5
DALHART TX 62 90 60 81 61 / 60 10 5 5 5
GUYMON OK 62 89 60 83 62 / 70 20 20 5 5
HEREFORD TX 65 90 63 84 63 / 40 10 10 10 5
LIPSCOMB TX 68 90 62 83 62 / 50 20 20 10 5
PAMPA TX 69 91 66 81 65 / 50 20 20 10 5
SHAMROCK TX 69 94 66 85 63 / 40 20 20 10 5
WELLINGTON TX 70 95 68 90 66 / 40 20 20 10 5
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DONLEY...GRAY...
HANSFORD...HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...
OCHILTREE...POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
ZONES: BEAVER...TEXAS.
&&
15/10Hazardous weather outlook, Aug 18, 5:08 PM CDT, 1 hour 27 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 508 PM CDT TUE AUG 18 2009 OKZ001>003-TXZ001>020-191100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 508 PM CDT TUE AUG 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS ARE EXPECTED ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT WITH SOME THUNDERSTORMS LIKELY BECOMING SEVERE. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS... ALTHOUGH A FEW TORNADOES WILL BE POSSIBLE GIVEN THE STRONGLY SHEARED ENVIRONMENT. THEREFORE...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE OKLAHOMA PANHANDLE AND ALL BUT THE EXTREME EASTERN TEXAS PANHANDLE UNTIL MIDNIGHT. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS. WITH MANY AREAS HAVING EXPERIENCED LOCALLY HEAVY RAINFALL OVER THE PAST FEW DAYS...THE THREAT FOR FLASH FLOODING WILL EXIST. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL BUT THE FAR WESTERN THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES UNTIL WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES THROUGH WEDNESDAY NIGHT. HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGEMENT GROUPS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS. SPOTTERS AND RAINFALL OBSERVERS ARE REQUESTED TO RELAY THEIR SEVERE WEATHER INFORMATION AND RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN AMARILLO. JOHNSON
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:08 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 67 min |
| Aug 17, 7:11 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Wheeler | 64 min |
| Aug 17, 7:36 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 54 min |
| Aug 17, 8:22 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Sherman | 53 min |
| Aug 17, 8:39 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 44 min |
| Aug 17, 8:50 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Sherman | 55 min |
| Aug 17, 9:19 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 56 min |
| Aug 17, 9:25 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson | 65 min |
| Aug 17, 11:05 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Sherman | 55 min |
| Aug 18, 2:38 AM CDT | Areal Flood Advisory | AMA | Potter, Randall | 112 min |
| Aug 18, 4:50 AM CDT | Flash Flood Watch | AMA | Armstrong, Carson, Collingsworth, Donley, Gray, Hansford and 10 more | 23 hr |
| Aug 18, 5:48 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 57 min |
| Aug 18, 6:08 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 82 min |
| Aug 18, 6:56 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 64 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.